Our firm is currently investigating potential lawsuits on behalf of Zofran users who experienced heart rhythm complications.
Research indicates that Zofran, an anti-nausea medication given to patients undergoing chemotherapy, may lead to an abnormal heart rhythm. This potential side effect may lead to serious and potentially fatal cardiac events, such as Torsade de Pointes. These risks have been addressed by the regulators in the United States, and more in recently in Canada.
Zofran, known generically as ondansetron, was approved in 1992 to prevent nausea and vomiting in patients undergoing chemotherapy, radiation therapy and surgery. It works by inhibiting serotonin, a natural substance that causes vomiting. Zofran is manufactured by GlaxoSmithKline and is part of the 5HT3 drug class. This medication however, has raised safety concerns due to its potential impact on the heart.
In September 2011, the U.S. Food and Drug Administration (FDA) updated the label of Zofran to address its risks on cardiac health. The agency warned that the medication may lead to QT prolongation, which may indicate an abnormal or fatal heart rhythm, such as Torsade de Pointes. Long QT syndrome and Torsade de Pointes are detected using an electrocardiogram (ECG).
Health Canada Warning and Label Changes
In October 2012, the safety label on Zofran was updated in Canada; Health Canada and GlaxoSmithKline collaboratively warned patients that Zofran is associated with abnormal electrical activity in the heart when used in high doses.
The notification cited a new study showing that Zofran may interrupt the QT interval and announced several changes in the medication’s safety information changes, including the following:
- Zofran can impact the electrical activity in the heart at high doses, leading to dizziness; rapid, pounding, or irregular heartbeat; fainting; or death
- Zofran should not be administered in 32 mg intravenous doses. The new maximum IV dose is 16 mg in adults
- Patients with QT prolongation should not take Zofran
- Patients with heart problems or taking any medications should speak with their doctor before taking Zofran
- Patients who experience dizziness, abnormal heartbeat or fainting while taking Zofran should seek medical attention immediately
Zofran Side Effects
Zofran has been linked to an abnormal heart rhythm. Although conditions such as prolonged QT syndrome and Torsade de Pointes is usually diagnosed using an ECG, patients may experience physical signs of an irregular heartbeat, including:
- Heart palpitations
- Pounding or discomfort in the chest
- Fainting, dizziness or light headedness
- Shortness of breath
- Weakness, fatigue
Legal Evaluation for Zofran Users Who Suffered
Cardiac Side Effects
If you or a loved one suffered QT prolongation, Torsades de Pointes or another cardiac complication after taking Zofran, our lawyers would like to speak to you. To learn about your legal rights and how our personal injury and product liability lawyers can help you, please fill out our online form, or call 1-800-YOURLAWYER (1-800-968-7529) to discuss your case with one of our experienced attorneys.